Polynomial approximation to option prices under regime switching. (English) Zbl 1412.91223

Summary: In this article we obtain the option pricing results using a polynomial approximation. A continuous-time Markov chain-governed volatility and return underlie the stock price generating process. We give European and lookback option prices under various conditions as well as discuss the precision and efficiency of our approach compared to other methods. The approximation methods are applicable for arbitrary regime settings and prove to be fast and accurate with multiple regimes.


91G20 Derivative securities (option pricing, hedging, etc.)
60J28 Applications of continuous-time Markov processes on discrete state spaces
32E30 Holomorphic, polynomial and rational approximation, and interpolation in several complex variables; Runge pairs
Full Text: DOI


[1] Black, F.; Scholes, M., The Pricing of Options and Corporate Liabilities, Journal of Political Economy, 81, 3, 637-654, (1973) · Zbl 1092.91524
[2] Bollen, N. P. B., Valuing Options in Regime-Switching Models, Journal of Derivatives, 6, 1, 38-49, (1998)
[3] Boyle, P.; Draviam, T., Pricing Exotic Options under Regime Switching, Insurance: Mathematics and Economics, 40, 2, 267-282, (2007) · Zbl 1141.91420
[4] Buffington, J.; Elliott, R. J., American Options with Regime Witching, International Journal of Theoretical and Applied Finance, 5, 5, 497-514, (2002) · Zbl 1107.91325
[5] Ching, W. K.; Siu, T. K.; Li, L. M., Pricing Exotic Options under a High-Order Markovian Regime Switching Model, Journal of Applied Mathematics and Decision Sciences, 18014, 1-15, (2007) · Zbl 1170.91372
[6] Di Masi, G. B.; Kabanov, Yu. M.; Runggaldier, W. J., Mean Variance Hedging of Options on Stocks with Markov Volatilities, Theory of Probability and Its Applications, 39, 1, 172-182, (1994) · Zbl 0836.60075
[7] Duan, J. C.; Popova, I.; Ritchken, P., Option Pricing under Regime Switching, Quantitative Finance, 2, 2, 116-132, (2002) · Zbl 1405.91609
[8] Durland, J. M.; McCurdy, T. H., Duration-Dependent Transitions in a Markov Model of U.S. GNP Growth, Journal of Business and Economic Statistics, 12, 3, 279-288, (1994)
[9] Elliott, R. J.; Aggoun, L.; Moore, J. B., Hidden Markov Models: Estimation and Control, (1994), New York: Springer, New York
[10] Gray, S. F., Modeling the Conditional Distribution of Interest Rates as a Regime-Switching Process, Journal of Financial Economics, 42, 1, 27-62, (1996)
[11] Guo, X., Inside Information and Stock Fluctuations, (1999)
[12] Hamilton, J. D., A New Approach to the Economic Analysis of Nonstationary Time Series and the Business Cycle, Econometrica, 57, 2, 357-384, (1989) · Zbl 0685.62092
[13] Hao, F.; Yang, H., Coherent Risk Measure for Derivatives under Black-Scholes Economy with Regime Switching, Managerial Finance, 37, 11, 1011-1024, (2011)
[14] Hardy, M. R., A Regime Switching Model of Long-Term Stock Returns, North American Actuarial Journal, 5, 2, 185-211, (2001)
[15] Hull, J.; White, A., The Pricing of Options on Assets with Stochastic Volatilities, Journal of Finance, 42, 2, 281-300, (1987)
[16] Merton, R. C., A Simple Model of Capital Market Equilibrium with Incomplete Information, Journal of Finance, 42, 3, 483-510, (1987)
[17] Naik, V., Option Valuation and Hedging Strategies with Jumps in the Volatility of Asset Returns, Journal of Finance, 48, 5, 1969-1984, (1993)
[18] Reimer, M., Multivariate Polynomial Approximation, (2003), Basel: Birkhäuser, Basel · Zbl 1038.41002
[19] Shreve, S. E., Stochastic Calculus for Finance II, (2004), New York: Springer Finance, New York · Zbl 1068.91041
[20] Shreve, S. E.; Soner, H. M., Optimal Investment and Consumption with Transaction Costs, Annals of Applied Probability, 4, 3, 609-692, (1994) · Zbl 0813.60051
[21] Yuen, F. L.; Yang, H., Option Pricing with Regime Switching by Trinomial Tree Method, Journal of Computational and Applied Mathematics, 223, 8, 1821-1833, (2010) · Zbl 1181.91315
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.